Winter Storm, Southern St. Louis / Carlton
- When
- January 1, 4:00 AM CST to January 2, 2:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Heavy snow fell over northeastern Minnesota. Eight to twelve inches fell from Duluth through the Iron Range and up the north shore.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy snow fell over northeastern Minnesota. Eight to twelve inches fell from Duluth through the Iron Range and up the north shore. Elsewhere, snow amounts ranged from 6 to 8 inches. In the Duluth area, the heaviest snow fell in the late evening, between 7 pm and 10 pm. The snow was accompanied by thunder and lightning when snowfall rates reached 1.5" an hour. South of Duluth where it was warmer, the precipitation was mainly in the form of sleet, with some freezing rain, then it switched to snow. An inch of ice accumulation resulted from the freezing precipitation in Pine County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 1, 3:31 AM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 331 AM CST SAT JAN 1 2005 .DISCUSSION...MAIN FOCUS IS HEAVY SNOW TONIGHT. 06Z SFC ANALYSIS PLACED A RIDGE OF HIGH PRESSURE OVER THE FA. SATELLITE IMAGERY REVEALED HIGH CLOUDS SURGING INTO THE FA AHEAD OF THE STROM SYSTEM TO AFFECT THE FA TONIGHT. BUT BEFORE THAT GETS GOING...NE WINDS OFF OF LAKE SUPERIOR HAS GENERATED SNOW SHOWERS OVER NORTHERN DOUGLAS COUNTY AND NW BAYFIELD COUNTY IN WI. WINDS WILL BEGIN TO TURN TO AN ENE DIRECTION THIS MORNING...AND E BY 18Z. SNOW SHOWERS WILL MOVE ONTO THE NORTH SHORE AND HAVE ADDED TO THE GRIDS/FORECAST. INITIAL SURGE OF PCPN WILL GET UNDERWAY BY AFTERNOON AS IMPRESSIVE AREA OF LIFT ARRIVES FROM THE SW. THERMAL PROFILES SUGGESTS SNOW WILL BE THE PRIMARY PCPN TYPE...EXCEPT OVER THE SOUTHERN PORTION OF THE NW WI FA WHERE SOME SLEET MAY BE THE INITIAL PCPN TYPE. BELIEVE THE PCPN WILL CHANGE OVER TO ALL SNOW BY MID AFTERNOON. AS A SFC LOW TRAVELS FROM EASTERN COLORADO THIS MORNING TO NEAR FAR SW IA BY 00Z SUNDAY...SNOW WILL BE IN FULL FORCE ACROSS THE FA. ALONG THE NORTH SHORE...SOME HEAVIER SNOW SHOWERS OR SNOW SQUALLS WILL OCCUR WITH THE EASTERLY WIND OFF OF LAKE SUPERIOR. THE LOW CENTER MOVES INTO SOUTHERN LAKE MICHIGAN BY 12Z SUNDAY. SNOW...HEAVY AT TIMES...WILL CONTINUE ACROSS THE FA. THE GULF WILL BE TAPPED FOR THIS EVENT AND SHOULD DELIVER SOME GOOD SNOW AMOUNTS. WILL ISSUE A HEAVY SNOW WARNING FOR THE FA FOR TONIGHT. THE SNOW WILL BEGIN TO TAPER OFF OVERNIGHT FROM THE SW AS THE SYSTEM PASSES THROUGH. EXPECT 6 TO 8 INCHES OF SNOW. THE SYSTEM CONTINUES INTO EASTERN ONTARIO ON SUNDAY ALLOWING A SFC HIGH TO BUILD IN. SOME LINGER SNOW SHOWERS WILL BE FOUND ACROSS THE NORTHERN TIER OF THE FA SUNDAY MORNING...ENDING BY AFTERNOON. THE HIGH SETTLES OVER THE FA SUNDAY NIGHT AND MONDAY. NEXT ROUND OF SNOW SCHEDULED TO ARRIVE MONDAY NIGHT. SOME DIFFERENCES IN THE MODELS BEGIN TO SHOW UP. THE ETA COVERS THE FA IN QPF BY 12Z TUESDAY...WHILE THE GFS IS DRY. WILL COMPROMISE AS THE CANADIAN AGREES WITH THE ETA. TUESDAY NIGHT FINDS AN EASTERLY FLOW SETTING UP OVER LAKE SUPERIOR. LAKE EFFECT SNOW SHOWERS WILL COMMENCE AND IMPACT THE NORTH SHORE. MEANWHILE...ANOTHER COLORADO LOW WILL MOVE ACROSS THE CENTRAL PLAINS. GULF MOISTURE WILL BE TAPPED AND BRING MORE SNOW TO THE FA THROUGH WEDNESDAY NIGHT. HIGH PRESSURE THEN COVERS THE FA THROUGH SATURDAY. .AVIATION...IFR CONDITIONS WILL PERSIST AS A MID DECK GATHERS AND LOWERS UNTIL EARLY AFTERNOON. IFR AND LIFR CONDITIONS IN SNOW WILL SPREAD RAPIDLY NORTH AND NORTHEAST AFTER 19Z OR 20Z THIS AFTERNOON. LIFR CONDITIONS IN SNOW WILL IMPROVE SLOWLY TO MVFR AND VFR AFTER 08Z OR 09Z TONIGHT. .DLH...WATCHES/WARNINGS/ADVISORIES MN...HEAVY SNOW WARNING ALL ZONES TONIGHT. WI...HEAVY SNOW WARNING ALL ZONES TONIGHT. GSF/EOM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CST FRI DEC 31 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CST FRI DEC 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SNOW SHOWERS WILL BE FOUND ACROSS THE REGION TODAY. SNOWFALL AMOUNTS SHOULD GENERALLY BE AN INCH OR LESS. A GALE WARNING IS IN EFFECT FOR WESTERN LAKE SUPERIOR. SEE THE OPEN LAKE FORECAST ISSUED BY THE NATIONAL WEATHER SERVICE IN MARQUETTE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THAN 6 INCHES OF SNOW IS POSSIBLE ON SATURDAY NIGHT ACROSS THE ENTIRE REGION. A WINTER STORM WATCH HAS BEEN ISSUED FOR SATURDAY NIGHT. SEE THE LATEST WINTER WEATHER PRODUCT ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE FOR MORE INFORMATION. MORE ACCUMULATING SNOWFALL IS POSSIBLE TUESDAY THROUGH WEDNESDAY. ...SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REMINDED TO CALL IN THEIR SNOW AND ICE REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH DAP
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436214, 5436210, 5436212, 5436213, 5436215, 5436208, 5436209, 5436205, 5436207, 5436211, 5436206.